Alert archive / North Carolina / Tornado Warnings in 2009
Tornado Warning 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Mar 28, 2009, 10:23 PM EDT for Duplin County, North Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2009, 10:23 PM EDT (02:23 UTC)
- Expired
- Mar 28, 2009, 10:40 PM EDT
- In force
- 17 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Duplin County, NC
The radar
The Raleigh/Durham radar (KRAX), 66 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 5:38 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KMHX 290223 TORMHX NCC061-290300- /O.NEW.KMHX.TO.W.0006.090329T0223Z-090329T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1023 PM EDT SAT MAR 28 2009 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... DUPLIN COUNTY IN EASTERN NORTH CAROLINA... * UNTIL 1100 PM EDT * AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SAMPSON COUNTY...OR 9 MILES NORTHWEST OF WARSAW...MOVING NORTHEAST AT 35 MPH. * THE TORNADO WILL BE NEAR... RURAL DUPLIN COUNTY AT 1040 PM EDT PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT SUNDAY MORNING FOR EASTERN NORTH CAROLINA. && LAT...LON 3511 7816 3512 7816 3511 7817 3519 7816 TIME...MOT...LOC 0222Z 223DEG 27KT 3507 7823 $$
1 follow-up statement
000 WWUS52 KMHX 290240 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1040 PM EDT SAT MAR 28 2009 NCC061-290250- /O.CAN.KMHX.TO.W.0006.000000T0000Z-090329T0300Z/ DUPLIN NC- 1040 PM EDT SAT MAR 28 2009 ...THE TORNADO WARNING FOR DUPLIN COUNTY IS CANCELLED... A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT SUNDAY MORNING FOR EASTERN NORTH CAROLINA. LAT...LON 3511 7816 3512 7816 3511 7817 3519 7816 TIME...MOT...LOC 0240Z 223DEG 27KT 3517 7812 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Mar 28, 10:05 PM EDT, 18 minutes earlier.
Area forecast discussion, Mar 28, 10:05 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1005 PM EDT SAT MAR 28 2009
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE W TONIGHT THEN PUSH OFFSHORE
LATE SUNDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST SUNDAY
NIGHT INTO MONDAY...BEFORE SLIDING OFFSHORE ON TUESDAY. AN AREA OF
LOW PRESSURE WILL LIFT NORTHEAST ACROSS THE REGION WEDNESDAY
FOLLOWED BY HIGH PRESSURE THURSDAY. ANOTHER COLD FRONT IS EXPECTED
TO CROSS THE AREA FRI.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 PM SATURDAY...SVR WX THREAT CONTINUES WITH FOCUS ON
ROTATING CELL MOVING INTO COASTAL PLAINS NEAR OLD FRONTAL BNDRY.
MORE SIGNIFICANT THREAT IS BEING LIMITED DUE TO INFLOW CUTOFF BY
ACTIVITY MOVING OFF SC COAST...BUT EXPECT TOR WATCH TO CONTINUE
THROUGH MIDNIGHT. MINOR GRID UPDATE FOR CURRENT OBS...OTRW FCST ON
TRACK WITH CATEGORICAL POPS OVERNIGHT.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
AS OF 130 PM SATURDAY...ORGANIZED CONVECTION WILL MOVE OFFSHORE
BY SUN AFTERNOON. WILL CONT TO HAVE SEVERE THREAT EARLY ESPCLY
COAST GIVEN VERY STRONG WIND FIELDS AND CONT INSTAB AHEAD OF COLD
FRONT. DEEPER MOISTURE WILL SHIFT OFFSHORE WELL AHEAD OF COLD
FRONT AND WITH SOME SUNSHINE LIKELY DURING AFTN SHLD BE VERY MILD
WITH GUSTY SW WINDS. HIGHS IN THE MID TO POSS UPR 70S INLAND WITH
UPR 60S TO AROUND 70 CNTRL OBX. WEAK HIGH WILL BUILD ACROSS SUN
NIGHT AND MON THEN SLIDE OFFSHORE TUE. THIS WILL PRODUCE MOSTLY
CLEAR SKIES WITH COOL NIGHTS AND PLEASANT AFTN TEMPS. LOWS SHLD BE
MAINLY IN THE LOW AND MID 40S WITH HIGHS UPR 60S TO LOWER 70S.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 130 PM SATURDAY...ANOTHER UPR TRF IS EXPECTED TO LIFT NE TO
THE W OF REGION WED. COLD FRONT WILL APPROACH FROM THE W WED WITH
THREAT OF SHRA AND POSS AN ISOLD TSRA. MDLS DIFFER ON HOW SHARP THE
UPR TRF WILL BE WITH EMCWF FLATTER WITH WEAKER SFC FRONT/LOW. GFS IS
QUITE AMPLIFIED AND SHOW A WAVE OF LOW PRES DEVELOPING JUST TO THE
NW PRODUCING GUSTY WINDS WED. FOR NOW WENT CLOSER TO EMCWF PER HPC
BUT STILL LOTS OF UNCERTAINTY. LOOKS LIKE A BREAK THU BEFORE ANOTHER
SYSTEM CROSSES LATE IN THE WEEK.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
AS OF 1000 PM...CURRENT WDSPRD MVFR CONDITIONS EXPECTED TO
DETERIORATE TO IFR AS CONVECTIVE LINE OVERSPREAD AREA NEXT FEW
HOURS. MIX OF MVFR AND IFR OVERNIGHT INTO SUN MORNING...THEN
IMPROVING TO VFR BY SUN AFTN AS FRONT MOVES IN.
HIGH PRESSURE TO BUILD OVER THE AREA SUNDAY AFTERNOON AND REMAIN
THROUGH TUESDAY. ANOTHER SYSTEM WILL BRING A THREAT OF IFR CIGS AND
VIS ON WEDNESDAY. BRIEF HIGH PRESSURE OVER AREA THURSDAY WITH
ANOTHER SYSTEM APPROACHING FROM THE WEST THURSDAY EVENING.
&&
.MARINE...
AS OF 1000 PM...PRES GRAD EXPECTED TO INCREASE OVERNIGHT LEADING TO
20-25 KT WINDS MOST OF AREA. SEAS STILL RUNNING 6-8 FT MOST OF
COASTAL WATERS AND WILL INCREASE AS WELL. MINOR UPDATE FOR SLIGHT
DECREASE IN WINDS OVER CENTRAL WATERS LATE TONIGHT.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM TO 11 PM EDT SUNDAY FOR
AMZ135.
SMALL CRAFT ADVISORY UNTIL 2 PM EDT MONDAY FOR AMZ152-154.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT MONDAY FOR
AMZ150-156-158.
&&
SYNOPSIS...RF
NEAR TERM...JBM
SHORT TERM...RF
LONG TERM...RF
AVIATION...JBM/CGG
MARINE...JBMHazardous weather outlook, Mar 28, 5:24 AM EDT, 16 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 524 AM EDT SAT MAR 28 2009 NCZ029-044>047-079>081-090>095-098-103-104-290930- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 524 AM EDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON THROUGH TONIGHT AS A STRONG COLD FRONT APPROACHES THE REGION. THE PRIMARY SEVERE THREAT WITH THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW STRONG TO SEVERE THUNDERSTORMS WILL POSSIBLY LINGER INTO SUNDAY MORNING AHEAD OF A STRONG COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Mar 28, 6:28 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
628 PM EDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 2 W HOOKERTON 35.42N 77.62W
03/27/2009 GREENE NC NWS STORM SURVEY
NWS SURVEY OF DAMAGE NEAR HOOKERTON REVEALED AN EF-1
TORNADO WITH WINDS ESTIMATED BETWEEN 105 TO 110 MPH. THE
TORNADO HAD A PATH LENGTH AROUND ONE AND ONE HALF MILE
WITH A WIDTH AROUND 100 YARDS.
&&
JWSpecial weather statement, Mar 28, 9:50 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 950 PM EDT SAT MAR 28 2009 NCZ090-290245- DUPLIN- 950 PM EDT SAT MAR 28 2009 ...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 1045 PM EDT... AT 944 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST OF WARSAW...OR ABOUT 21 MILES WEST OF WALLACE...MOVING NORTHEAST AT 40 MPH. THIS STRONG STORM WILL BE NEAR WARSAW AT 1020 PM EDT...BOWDENS AT 1025 PM EDT...BEAUTANCUS AT 1035 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KENANSVILLE. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THIS STORM. DOPPLER RADAR INDICATES ROTATION WITHIN THIS STORM AND A TORNADO WARNING MAY BE NEEDED FOR PORTIONS OF DUPLIN COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT SUNDAY MORNING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Mar 28, 9:51 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 951 PM EDT SAT MAR 28 2009 NCZ029-044-290245- MARTIN-PITT- 951 PM EDT SAT MAR 28 2009 ...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL 1045 PM EDT... AT 951 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER WEST CENTRAL PITT COUNTY...OR ABOUT 6 MILES NORTH OF FARMVILLE...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BETHEL AT 1010 PM EDT...HASSELL AT 1025 PM EDT...OAK CITY AT 1030 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BETHEL...BELL ARTHUR AND BRUCE. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT SUNDAY MORNING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 10:03 PM EDT | Tornado Warning | MHX | Duplin | 42 min |
| Mar 29, 9:41 AM EDT | Special Marine Warning | MHX | 49 min | |
| Mar 29, 3:17 PM EDT | Coastal Flood Advisory | MHX | 13 hr |
Nearby
Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.